Alert archive / Kansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 178, NWS Dodge City, KS

July 14, 2009Pratt County, Stafford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 14, 2009, 6:24 PM CDT for Pratt County, Stafford County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2009, 6:24 PM CDT (23:24 UTC)
Expired
Jul 14, 2009, 7:04 PM CDT
In force
40 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon

Counties Pratt County, KS, Stafford County, KS

The radar

The Wichita radar (KICT), 99 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.4 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2009-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1397 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2009-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 233 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1397 J/kg
Mixed-layer CIN
-290 J/kg
Mixed-layer LCL
1972 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
233 m²/s²
0-3 km storm-relative helicity
263 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 142324
SVRDDC
KSC151-185-150015-
/O.NEW.KDDC.SV.W.0178.090714T2324Z-090715T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
624 PM CDT TUE JUL 14 2009

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN PRATT COUNTY IN SOUTH CENTRAL KANSAS.
  SOUTHERN STAFFORD COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 715 PM CDT

* AT 618 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS 
  IN EXCESS OF 60 MPH.  THESE STORM WAS LOCATED NEAR A LINE EXTENDING
  FROM NEAR ST JOHN TO NEAR IUKA...MOVING EAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DILLWYN...
  IUKA...
  ST. JOHN...
  STAFFORD...
  ZENITH...
  RURAL RESIDENCES OF NORTHERN PRATT AND SOUTHERN STAFFORD COUNTIES.

AT 615 PM THE PUBLIC REPORTED 60 TO 65 MPH WIND GUST ONE MILE SOUTH 
OF THE PRATT STAFFORD COUNTY LINE ON HIGHWAY 281.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 3759 9845 3760 9900 3803 9890 3813 9846
      3787 9847 3784 9846 3783 9846 3781 9845
      3762 9844
TIME...MOT...LOC 2322Z 262DEG 14KT 3795 9885

$$

18
2 follow-up statements
000 
WWUS53 KDDC 142342
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
642 PM CDT TUE JUL 14 2009

KSC151-185-150015-
/O.CON.KDDC.SV.W.0178.000000T0000Z-090715T0015Z/
STAFFORD KS-PRATT KS-
642 PM CDT TUE JUL 14 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHERN PRATT AND SOUTHERN STAFFORD COUNTIES...

AT 636 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING WIND 
GUSTS UP TO 60 MPH AND HAIL UP TO THE SIZE OF QUARTERS.  THESE STORMS 
WERE LOCATED ALONG A LINE EXTENDING FROM NEOLA TO NEAR PRATT...MOVING 
EAST AT 15 MPH. ANOTHER AREA OF THUNDERSTORMS CAPABLE OF PRODUCING 
WIND GUSTS UP TO 60 MPH WAS LOCATED NEAR ST JOHN. THESE STORMS WERE
ALSO MOVING EAST AT 15 MPH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 3759 9845 3760 9900 3803 9890 3813 9846
      3787 9847 3784 9846 3783 9846 3781 9845
      3762 9844
TIME...MOT...LOC 2337Z 262DEG 14KT 3786 9855 3764 9874

$$

18
000 
WWUS53 KDDC 150004
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
704 PM CDT TUE JUL 14 2009

KSC151-185-150014-
/O.CAN.KDDC.SV.W.0178.000000T0000Z-090715T0015Z/
STAFFORD KS-PRATT KS-
704 PM CDT TUE JUL 14 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN PRATT AND SOUTHERN
STAFFORD COUNTIES IS CANCELLED...

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO
LIFE OR PROPERTY...HOWEVER GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL
WILL STILL BE POSSIBLE OVER NORTHERN PRATT AND SOUTHERN STAFFORD
COUNTIES.

LAT...LON 3759 9845 3760 9900 3803 9890 3813 9846
      3787 9847 3784 9846 3783 9846 3781 9845
      3762 9844
TIME...MOT...LOC 0004Z 262DEG 14KT 3787 9842 3765 9861

$$

18

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 3:37 PM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, Jul 14, 3:37 PM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
337 PM CDT TUE JUL 14 2009

.DISCUSSION...

DAYS 1-2...

CONVERGENCE ALONG AND AHEAD OF COLD FRONT SHOULD HELP INITIATE A FEW
VERY HIGH BASED THUNDERSTORMS THIS EVENING. ELEVATED CONVECTION COULD
DEVELOP TONIGHT AS RICH 850MB MOISTURE POOLS NORTH OF THE FRONT IN WESTERN
AND CENTRAL KS. WESTERN KS SHOULD BE IN THE RIGHT REAR QUAD OF THE
UPPER JET AS WELL. HOWEVER, DRY AIR AT LOW LEVELS COULD DISCOURAGE
PRECIP. DEWPOINTS WERE IN THE 40S BEHIND THE FRONT EARLY THIS AFTERNOON.

SOME ELEVATED CONVECTION COULD PERSIST DURING THE DAY WEDNESDAY BUT
SFC BASED STORMS SHOULD BE TO OUR SOUTH. RICH MOISTURE WILL GET
BANKED AGAINST THE ROCKPILE IN UPSLOPE FLOW. AN MCS COULD DEVELOP
WED NIGHT AFTER INITIALLY DEVELOPING ON THE PALMER DIVIDE. THE
STEERING FLOW WILL BE VEERING TO THE WNW OVERNIGHT SO THE STORMS SHOULD
TURN TO THE SOUTHEAST INTO THE LOW LEVEL INFLOW. LOCALLY HEAVY RAINS
ARE POSSIBLE IN OUR SOUTHWEST. BU THE EXACT PLACEMENT OF THE STORM
CLUSTER PRECLUDES EVEN HIGHER POPS.

THE UPPER FLOW WILL TURN MORE NORTHWESTERLY BY THURSDAY, WITH A 700MB
BAROCLINIC ZONE ACROSS THE CENTRAL PLAINS AND PLENTY OF ELEVATED LOW
LEVEL MOISTURE ABOVE THE FRONTAL SURFACE. MCS DEVELOPMENT COULD
TAKE PLACE IN CENTRAL KS.

TEMPS SHOULD BE A LOT COOLER WEDNESDAY BEHIND THE FRONT. SOME RECOVERY
IN TEMPS MAY OCCUR THURSDAY BUT THE EXTENT OF THE REBOUND WILL DEPEND ON
COVERAGE OF CONVECTION DURING THE DAY.

DAYS 3-7...

THERE ARE NO SUBSTANTIAL CHANGES IN THE THINKING FROM YESTERDAY
REGARDING THE FORECAST FOR THE PERIOD THURSDAY NIGHT THROUGH NEXT
TUESDAY. A FAIRLY ACTIVE NORTHWEST UPPER FLOW PATTERN IS STILL
EXPECTED TO INFLUENCE WESTERN KANSAS WEATHER WITH A DAILY CHANCE OF
THUNDERSTORM ACTIVITY AS MOIST LOW LEVEL UPSLOPE WILL COMBINE WITH A
MID LEVEL BAROCLINIC ZONE.  THE TIMING OF THE DAILY CONVECTIVE
ACTIVITY IS IN QUESTION...BUT TYPICALLY IN THESE PATTERNS...SURFACE
BASED STORMS WILL FORM ACROSS THE HIGHER TERRAIN OF COLORADO AND
ROLL SOUTHEAST TOWARD SOUTHWEST KANSAS AFTER SUNSET...EVOLVING INTO
A FORWARD-PROPAGATING MCS DURING THE LATE NIGHT HOURS.  OTHER STORMS
MAY ALSO FORM DURING THE OVERNIGHT HOUR AS WELL...IN ADDITION
TO...OR IN PLACE OF THE COLORADO DEVELOPMENT.  ANTICIPATING WHICH OF
THE DAYS WILL BE THE MOST LIKELY FOR AGGRESSIVE THUNDERSTORM
ACTIVITY IS ALWAYS DIFFICULT...BUT THE GFS AND ECMWF BOTH SHOW A
DECENT UPPER LEVEL JET STREAK ROUNDING THE UPPER HIGH INTO THE HIGH
PLAINS FRIDAY.  THIS MAY BRING THE BEST THREAT FOR ORGANIZED
STRONG/SEVERE ACROSS SOUTHWEST KANSAS.  THE GOING POP/WX FORECAST
ACTUALLY LOOKED TO BE IN PRETTY GOOD SHAPE WITH RESPECT TO THIS
THINKING...SO NOT MUCH CHANGE WAS MADE IN THIS FORECAST.  OVERLY HOT
WEATHER IS NOT ANTICIPATED WITH DAILY HIGHS IN THE UPPER 80S TO
LOWER 90S MUCH OF THE LATE WEEK INTO THE WEEKEND.

&&

AVIATION...

ISOLATED TO SCATTERED CBS ARE EXPECTED AFTER 22Z ALONG A SLOW
MOVING FRONT MAINLY IN THE KGCK AND KDDC AREAS.  ONE OR TWO OF THESE
STORMS MAY IMPACT TERMINALS WITH STRONG WIND GUSTS GIVEN SUCH HOT
TEMPERATURES THIS AFTERNOON.  ADDITIONAL STORMS ARE POSSIBLE LATE
TONIGHT WHERE MOISTURE WILL POOL ALONG AND JUST NORTH OF THE SURFACE
FRONT.  A BAND OF LOW STRATUS IS ALSO POSSIBLE AROUND THE KGCK
TERMINAL LATE TONIGHT.
&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67  90  67  95 /  30  20  30  30
GCK  65  90  66  94 /  30  30  40  30
EHA  65  89  66  95 /  30  20  50  20
LBL  67  90  67  95 /  30  20  50  30
HYS  65  88  65  92 /  40  40  20  40
P28  72  93  71  95 /  20  20  30  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR KSZ065-066-079>081-
088>090.

&&

FN24/25
Hazardous weather outlook, Jul 14, 11:43 AM CDT, 6 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1143 AM CDT TUE JUL 14 2009

KSZ030-031-043>046-061>066-074>081-084>090-151645-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
1143 AM CDT TUE JUL 14 2009 /1043 AM MDT TUE JUL 14 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A VERY HOT AFTERNOON IS EXPECTED AS TEMPERATURES CLIMB INTO THE
102 TO 106 DEGREE RANGE MAINLY ALONG AND SOUTH OF THE ARKANSAS
RIVER. ACROSS THE GYPSUM HILLS OF CLARK, COMANCHE, AND BARBER
COUNTIES A FEW TEMPERATURE READINGS OF 108 TO 110 DEGREES ARE EVEN
POSSIBLE. A HEAT ADVISORY IS IN EFFECT FOR THE EXCESSIVE HEAT
TODAY EAST OF AN ASHLAND TO LARNED LINE. A WEAK FRONT WILL MOVE
SLOWLY SOUTH APPROACHING THE ARKANSAS RIVER VALLEY BY LATE THIS
AFTERNOON. WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO FORM
ALONG THIS FRONT WITH A FEW STRONG AND PERHAPS AN ISOLATED SEVERE
THUNDERSTORM POSSIBLE. DAMAGING WIND GUSTS WOULD BE THE PRIMARY
THREATS FROM STORMS LATE THIS AFTERNOON. THUNDERSTORM CHANCES WILL
CONTINUE INTO THE OVERNIGHT HOURS...WITH DEVELOPMENT OCCURRING ALONG A MID
LEVEL FRONTAL ZONE...WITH SOME OF THESE STORMS ALSO BEING QUITE
STRONG.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE EXPECTED TO IMPACT WEST CENTRAL AND SOUTHWEST
KANSAS AGAIN WEDNESDAY AFTERNOON AND NIGHT AS MOIST UPSLOPE LOW
LEVEL FLOW DEVELOPS NORTH OF A STALLED OUT FRONTAL BOUNDARY. SOME
OF THESE STORMS MAY BE STRONG TO POSSIBLY SEVERE. THERE WILL BE A
CHANCE OF STORMS ALMOST EVERY DAY THROUGH MONDAY AS A PERSISTENT
NORTHWEST FLOW PATTERN ALOFT ENCOMPASSES WESTERN KANSAS. AT THIS
TIME, IT APPEARS FRIDAY WOULD BE THE BEST CHANCE FOR THE MOST
ORGANIZED THUNDERSTORM ACTIVITY...INCLUDING SEVERE STORMS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS ARE EXPECTED TO BE ON ALERT LATE THIS AFTERNOON AND
THIS EVENING ACROSS MUCH OF SOUTHWEST KANSAS AS STORMS ALONG THE
FRONT MAY REACH SEVERE LEVELS.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

UMSCHEID

In the hours before

Special weather statement, Jul 14, 6:07 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
607 PM CDT TUE JUL 14 2009

KSZ079-080-142345-
EDWARDS-KIOWA-
607 PM CDT TUE JUL 14 2009

...SIGNIFICANT WEATHER ADVISORY FOR KIOWA AND SOUTHEASTERN EDWARDS
COUNTIES...

AT 604 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR GREENSBURG...MOVING EAST AT 30 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3741 9903 3744 9953 3769 9942 3786 9904
TIME...MOT...LOC 2307Z 250DEG 27KT 3764 9933

18

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 11:10 PM CDTSpecial Weather StatementDDCLane, Ness95 min
Jul 13, 11:53 PM CDTSpecial Weather StatementDDCEllis, Trego112 min
Jul 14, 12:04 AM CDTSevere Thunderstorm WarningDDCEllis, Trego56 min
Jul 14, 12:40 AM CDTSevere Thunderstorm WarningDDCEllis40 min
Jul 14, 6:07 PM CDTSpecial Weather StatementDDCKiowa38 min
Jul 14, 6:51 PM CDTSpecial Weather StatementDDCFord39 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.